PDA

View Full Version : Poor Vision



akcdoas
11-14-2006, 09:41 AM
Hi,
I was wondering if Lupus could effect eye sight?

Thanks,
Kelly

Saysusie
11-14-2006, 02:55 PM
Systemic Lupus Erythematosus is a wide ranging disease and can affect many organ systems, and the eye is no exception. Involvement of the eyeball itself is much more common than involvement of the orbit, or socket of the eye. However, when there is involvement of the orbit, this is most often manifested by the formation of modules on the the most exterior tissue layer of the eyeball and inner lid (the conjuctive). There may also be swelling or edema of the eyelids. The most common eye provlem in lupus is the presence of "cotton wool spots" in the retina, or the lining of the eye. These "spots" represent areas of the retina which are swollen due to a decreased blood flow, and hence decreased oxygen supply, to certain areas of the retina. These changes in the retina often occur during lupus flares.
There are other less common changes which may develop in the retina, these include fatty cell deposits in the retina which narrows the arteriolar blood supply, and occlusion of the main blood vessels to th eye, which could result in a significant loss of vision.
Keratoconjunctivitis sicca, or the dry eye syndrome, is another problem which is often seen in lupus patients. This is manifested by gritty sensations in the eye, decreased tears, burning and itching. Of interest is that paradoxical watering of the eyes may occur, due to the increased irritation of the eyes. The occurrence of Keratoconjunctivitis sicca, with symptoms of dry mouth and arthritis is known as Sjogren's Syndrome.
Most eye problems in lupus are seen as a result of one of the therapies used in the treatment of Lupus. Long term use of Plaquenil (chloroquine) may result in pathologic changes in either the cornea of the eye, the retina, or in both. The effects of chloriquine on the retina (which contains the visual rods and cones) due to a concentration of the drug in certain layers of the retina can lead to its disruption and may result in a condition referred to as maculopathy. With this development, a permanent and irreversible decrease of vision may result and even continue after discontinuing the drug. The risk of this type of retinal involvement is greatest after using the drug for two years or more and in patients over 60 years of age. Should retinopathy develop, there is no countertherapy. However, a thorough ophthalmologic examination including photographs of the retina is usually done prior to starting chloroquine therapy and then every three to six months, depending on the dosage, while on the drug.

I hope that I've answered your question. Let me know if you need anything further

Peace and Blessings
Saysusie

MARYCAIN
11-14-2006, 04:18 PM
Have you noticed specific changes in your vision - blurriness, double vision, changes in your visual field - or more of an overall deterioration in your sight, such as having to bring reading material closer, or having trouble driving. Different eye conditions can cause a different pattern of changes in vision.

You should always let your doctor know about any sudden changes in your vision, especially if you have a history of high blood pressure or diabetes. If you have taken steroids such as prednisone, in some instances they can cause either glaucoma (increased pressure in the eye) or cataracts (clouding and development of filmy spots over the cornea). You should always let your eye care provider know that you have lupus, and what medications you are taking. A careful eye examination can often catch eye problems in the early stages, so it is a good idea for everyone with lupus, not just those who wear glasses or contacts.

stjames13
11-16-2006, 08:39 AM
8)
Since being diagnosed with both SLE and DISCOIDLUPUS in 1989 I have been on and off PREDNISONE somany times I can;t remember and due to the treatment of the high dosesof STEROIDS I have developed cataracts.

When I spoke to my OPTHOMALOGIST about it she said that you eye sight can be OFF and blurry while you are on PREDNISONE.....but the unfortunate part is that it DOES DUE PERMANENT DAMAGE TO YOUR EYES SIGHT.

May I suggest you check with your eye DR and then speak with your DOC who treat your LUPUS and see if the dosesof PREDNISONE can be eliminated or lowered. You may want to get an eye exam to see if in fact you do have catartacts already.

I HOPE NOT AND I PRAY IT CLEARS UP FOR YOU SOON

STJAMES 8)